Hydrochlorothiazide-induced systemic capillary leak

Am J Emerg Med. 2020 Jun;38(6):1299.e1-1299.e2. doi: 10.1016/j.ajem.2020.02.029. Epub 2020 Feb 19.

Abstract

Hypersensitivity reactions to drugs may cause very rapid physiologic derangements that can be fatal in the absence of adequate compensatory mechanisms or definitive treatment. For the most part, adverse drug reactions that progress over the course of minutes are mediated either by mast cell or complement activation. If a patient survives the acute event, appropriate long-term management requires the identification and future avoidance of the inciting drug. Here, we describe a patient who experienced two life-threatening multisystem reactions with cardiopulmonary compromise minutes after taking hydrochlorothiazide (HCTZ). The reactions were associated with systemic vascular leak resulting in hypotension and non-cardiogenic pulmonary edema.

Publication types

  • Case Reports

MeSH terms

  • Capillary Leak Syndrome / complications
  • Capillary Leak Syndrome / etiology*
  • Heart Arrest / drug therapy
  • Heart Arrest / etiology
  • Humans
  • Hydrochlorothiazide / adverse effects*
  • Hydrochlorothiazide / therapeutic use
  • Male
  • Middle Aged

Substances

  • Hydrochlorothiazide